Alert archive / Wyoming / Red Flag Warnings in 2017
Red Flag Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 20, 2017, 10:26 AM MDT. It took effect at Sep 20, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2017, 10:26 AM MDT (16:26 UTC)
- In effect from
- Sep 20, 2017, 11:00 AM MDT
- Expired
- Sep 20, 2017, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
518 WWUS85 KCYS 201626 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1026 AM MDT Wed Sep 20 2017 ...RED FLAG WARNING FOR FIRE WEATHER ZONES 301 AND 311 THROUGH THIS AFTERNOON... NEZ311-WYZ301-210030- /O.NEW.KCYS.FW.W.0018.170920T1700Z-170921T0100Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 1026 AM MDT Wed Sep 20 2017 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301 AND 311... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 7 PM MDT this evening. * AFFECTED AREA...Fire weather zones 301 and 311. * WIND...West to southwest 20 to 25 mph with gusts to 35 mph. * HUMIDITY...Dropping to 14 to 17 percent by early afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
130 WWUS85 KCYS 202028 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 228 PM MDT Wed Sep 20 2017 ...RED FLAG WARNING FOR FIRE WEATHER ZONES 301 AND 311 THROUGH THIS AFTERNOON... ...FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 308 AND 309 ON THURSDAY AFTERNOON... NEZ311-WYZ301-210100- /O.CON.KCYS.FW.W.0018.000000T0000Z-170921T0100Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 228 PM MDT Wed Sep 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 301 AND 311... * AFFECTED AREA...Fire weather zones 301 and 311. * WIND...West to southwest 15 to 25 mph with gusts to 30 mph. * HUMIDITY...14 to 17 percent for the next few hours. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ308-309-210515- /O.NEW.KCYS.FW.A.0007.170921T1700Z-170922T0100Z/ Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 228 PM MDT Wed Sep 20 2017 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 308 AND 309... The National Weather Service in Cheyenne has issued a Fire Weather Watch, which is in effect from Thursday morning through Thursday evening. * AFFECTED AREA...Fire weather zones 308 and 309. * WIND...South to southwest 20 to 25 mph with gusts to 35 mph. * HUMIDITY...Dropping to around 15 percent after noon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions may develop. Listen for later forecasts and possible Red Flag Warnings. && $$
237 WWUS85 KCYS 210105 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 705 PM MDT Wed Sep 20 2017 ...FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 308 AND 309 ON THURSDAY AFTERNOON... NEZ311-WYZ301-210215- /O.EXP.KCYS.FW.W.0018.000000T0000Z-170921T0100Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- 705 PM MDT Wed Sep 20 2017 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 301 AND 311... Winds have diminished across most of eastern Wyoming and the northern Nebraska Panhandle early this evening, and relative humidity values have increased above critical thresholds to expect rapid fire growth. $$ WYZ308-309-211100- /O.CON.KCYS.FW.A.0007.170921T1700Z-170922T0100Z/ Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 705 PM MDT Wed Sep 20 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS ACROSS FIRE WEATHER ZONES 308 AND 309... * AFFECTED AREA...Fire weather zones 308 and 309. * WIND...South to southwest 20 to 25 mph with gusts to 35 mph. * HUMIDITY...Dropping to around 15 percent after noon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions may develop. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 20, 4:17 AM MDT, 6 hours 9 minutes earlier.
Area forecast discussion, Sep 20, 4:17 AM MDT, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 417 AM MDT Wed Sep 20 2017 .SHORT TERM...(Today through Friday) Issued at 255 AM MDT Wed Sep 20 2017 High winds have subsided across the CWA this morning as a result of weakening low-level gradients. Precipitation chances will end today with significant mid-level drying beneath strong W-SW flow aloft on the southern side of a deep low over the Pacific NW. It will likely be another windy day with excellent mixing after 15z and 25-35 knot flow at H7-H8 over much of the area. However, overall gradients are not expected to support significant wind gusts that would warrant a High Wind Warning. Some fire weather concerns today, mainly for the east central WY and northern NE Panhandle zones (FWZ 301, 311) with the expected strong winds. Early mixing may force RH values near or below 15 percent, yielding a brief period of Red Flag conditions by early afternoon. However, the models suggest increasing moisture in the mid-levels after 18z which would help moderate dew points, plus we would expect to see some increase in low-level moisture with sfc winds turning to the south and southeast, especially across the Neb Panhandle. That said, our confidence in a sustained period (3 hour) period of Red Flag conditions is too low to warrant the issuance of a headline at this time. No weather impacts for this CWA on Thursday as an upper-trough digs into the Great Basin. Southwest flow aloft will increase during the day, with comfortable temperatures for many areas as H7 temps climb to around +10 to +12 deg C. Thursday will be one day this period to enjoy, because Friday marks the beginning of a dramatic change to a much colder and wetter pattern. Upper-level troughing advances from west to east with strongly difluent flow overhead. Scattered shower and isolated thunderstorm activity will return. Highs will be quite tricky, with a range from the low/mid 50s northwest to around 80 in the far southeast portion of the CWA. .LONG TERM...(Friday night through Tuesday) Issued at 340 AM MDT Wed Sep 20 2017 All models continue to show a cool and unsettled weather pattern for the weekend and well into next week. Medium to long range models are in good agreement with the position of the strong Pacific upper level trough as it moves eastward into the eastern Great Basin region and stalls as it moves into the Rocky Mountain area. A potent 110 to 130 knot jet will set up and extent northward out of central Colorado. Models indicate numerous jet streaks and vorticity maximum moving northward ahead of the trough axis. With upslope flow and periods of diffluent flow aloft, expect light to moderate rainfall with periods of heavy rainfall, especially Saturday afternoon and Saturday night as the second vigorous jet max moves across the high plains. Continued to increase POP due to good model agreement even though they don't agree on the exact position of the heavier rainfall. These conditions should continue into late Sunday as another jet max lifts northward after a brief lull in the precip early Sunday. High temperatures will struggle to reach 50 degrees across most of southeast Wyoming, with mid to upper 50's across western Nebraska. Periods of fog and drizzle are also possible during this period due to moist llvls and upslope flow near the surface. Snowlevels will gradually lower to between 7500 to 9000 feet from north to south. Some snow is possible in the higher valleys of Carbon and Albany county, but timing and location are uncertain at this time. Will likely need Winter headlines for the Sierra Madre and Snowy Ranges since this will likely be their first heavy snowfall of the season. For early next week, The storm system will move very little with a position somewhere near the four corners area. This is the portion of the forecast that is a little more uncertain as some model and ensemble runs want to form a closed low near the four corners region while others keep an open wave trough over the Rockys and progress it eastward through Tuesday. One thing all models agree on is another round of moderate rainfall on Monday as the trough axis/upper level low moves towards the area. Based on model soundings, this will likely be the most favorable time period for rain to mix with snow down to the valley floors and adjacent plains down to 6500 feet east of the Laramie Range. Monday may actually end up being the coolest day in the extended with highs in the 40s along and west of I-25. By Tuesday, the trough axis should be over the region with slightly improving conditions. However, the Canadian model as well as a few ensemble forecasts show the trough becoming a stalled upper level low near the Colorado and Wyoming border, which would further enhance precipitation rates and bring even colder air into the southeast Wyoming. Kept POP between 10 to 20 percent for now through Tuesday night due to considerable uncertainty. && .AVIATION...(For the 12Z TAFS through Wednesday night) Issued at 255 AM MDT Wed Sep 20 2017 VFR conditions are expected today with skies becoming mostly clear. Winds have remained gusty overnight, but have subsided noticeably after midnight. Winds should not be as strong today, but south to southwest winds between 20 to 25 knots with gusts over 35 knots are possible mainly near KRWL and KLAR. Gusts around 25 to 30 knots are expected further east. && .FIRE WEATHER... Issued at 255 AM MDT Wed Sep 20 2017 Elevated to near-critical fire weather conditions are likely across east central WY and the northern NE Panhandle today, with RH values falling to near 15 percent and wind gusts over 25 MPH. FWZs 301 and 311 are the most likely areas to experience this in the hours right around noon MDT today. Conditions should quickly improve by mid, to late afternoon. A transition to a much colder weather pattern along with good chances for precipitation by this weekend suggests little or no fire weather concerns after today. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLH
Hazardous weather outlook, Sep 20, 5:48 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 548 AM MDT Wed Sep 20 2017 WYZ101>119-211200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 548 AM MDT Wed Sep 20 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT It will be dry today, but west to southwest winds will increase by late this morning with gusts around 40 MPH possible through this afternoon. Winds will quickly diminish this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A strong Pacific storm will move onshore and then stall over the eastern Great Basin region. Much colder temperatures and widespread precipitation will accompany this system. Rain may mix with and eventually change to snow at elevations as low as 6000 feet by late this weekend and early next week. Heavy snow is likely in the mountains this weekend. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-211200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 548 AM MDT Wed Sep 20 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A strong Pacific storm system will impact the area by this weekend. Outside of a few thunderstorms Friday, the probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:26 PM MDT | High Wind Warning | CYS | Albany, Laramie, Platte | 5 hr |
| Sep 20, 2:28 PM MDT | Fire Weather Watch | CYS | 16 hr |
Nearby
Red Flag Warnings in Wyoming, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.